Patients with obstructive hypertrophic cardiomyopathy who undergo septal myectomy are at risk for developing postoperative atrial fibrillation. Amiodarone is effective in treating this arrhythmia but is associated with multiple adverse effects, often with delayed onset. A novel case is described of a patient who developed type 2 amiodarone-induced hyperthyroidism that presented as recurrence of outflow obstruction after septal myectomy. The patient's symptoms and echocardiographic findings of outflow obstruction resolved substantially with the treatment of the amiodarone-induced hyperthyroidism. Amiodarone-induced hyperthyroidism of delayed onset can be a subtle diagnosis, requiring a high index of suspicion. In conclusion, recognition of this diagnosis in patients with recurrence of outflow obstruction by symptoms and cardiac imaging after septal myectomy may avoid unnecessary repeat surgical intervention.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine